Makes A High-protein Diet Can Cause Depression

Makes A High-protein Diet Can Cause Depression

High-Protein Dangers

While high-protein diets are often touted as health conscious weight-loss solutions, they are associated with many risks. Mayo Clinic nutritionist Katherine Zeratsky warns that while high-protein diets are safe as short-term solutions, they can be dangerous when consumed over a long period. High-protein diets are associated with osteoporosis, liver disease, kidney stones, vitamin deficiency, constipation and other complications. Over a longer period, the high-protein diets negatively affect brain chemistry, leading to depression and other mood disorders. To minimize the risk, should people with a history of mood disorders avoid high-protein diet, except under the advice of a qualified professional.
Protein and serotonin

Judith J. Wurtman, a representative of nutrition and behavioral studies group of Massachusetts Institute of Technology, reported in 1996 that high-protein diet can affect levels of serotonin, a neurotransmitter that plays a key role in elevating mood. Wurtman told Medical Tribune News Service that prolonged intake of a high-protein diet may reduce the brain’s uptake of L-tryptophan, one of serotonin is the amino acid precursors. These changes are usually small, but they can be very serious in people with a history of depression or seasonal affective disorder.
Deficiencies and Depression
Reduced-calorie diets, including high-protein diets are often associated with depression because of increased risk of vitamin deficiency. High-protein dieters eat less fruit, vegetables and whole grains than dieters for a more balanced diet. In the absence of these nutritious foods, dieters can develop deficiencies in the mood-regulating vitamins and minerals. Deficiencies in folic acid, inositol, magnesium and other nutrients can occur in severe high-protein dieters, and these drastic increase depression risk. With advice from a doctor or nutritionist, some high-protein dieters decide to take a multivitamin or L-tryptophan supplement to minimize the diet’s effect on mood.

Leave a Reply

Your email address will not be published. Required fields are marked *